Wisconsin, 2017

Hail in Wisconsin, September 20, 2017

September 20, 2017 · NWS ARX · 5 events in 3 counties and zones

A line of thunderstorms developed across portions of central into western Wisconsin during the afternoon of September 20th. Some of these storms produced hail up to golf ball sized near the south end of Petenwell Lake (Adams County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms developed across portions of central into western Wisconsin during the afternoon of September 20th. Some of these storms produced hail up to golf ball sized near the south end of Petenwell Lake (Adams County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 20, 1:30 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 20, 1:30 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Wed Sep 20 2017

.SHORT TERM...(This evening through Thursday Night)
Issued at 230 PM CDT Wed Sep 20 2017

Monitoring the cold front as it shifts east this afternoon and
evening. A very stout cap exists at about 800mb ahead of the front
and convective initiation even on the front will battle this
somewhat. MLCAPE values are growing into the 2000 J/Kg range ahead
of the front as dewpoints rise to 70F. Wind shear has become a
bit more impressive now as 50kt flags at 3km are showing up on
KARX radar and 0-3km Bulk Shear is in the 40 kt range...pretty
favorable for bowing segments and damaging winds.

Bottom line is convective development is expected on the front.
Severe storm window is 4-8 pm, mainly south and east of La
Crosse, with damaging winds the main threat. A slightly later
time may occur with stronger cap in place. Some discussion about
the front slowing and lagging in the southern forecast area did
occur, although CAMS over past couple hours have become a bit more
progressive.

The cold front will only make it south to about Interstate 80
tonight before the model consensus beings it north again as a
warm front as ridge builds. Early morning stratus may be found
near the front. There is moderate low-level moisture transport
convergence working north Thursday, however, it appears this will
work to moisten the layer, but below a sizable mid-level cap
around 700mb. Have decided to keep it dry, following model
consensus on Thursday as front shifts through.

.LONG TERM...(Thursday night through Wednesday)
Issued at 230 PM CDT Wed Sep 20 2017

The low-level moisture transport convergence continues to migrate
north through the evening Thursday, into nrn WI and nrn MN. The
entire forecast area should be back in dewpoints in the 65-70F
range with southerly flow through at least Saturday Night.

Friday through Saturday...The heat is on. Have kept close to the
previous forecast highs for temperatures Friday-Saturday. This
will be a hot weekend for later September. The forecast highs and
low-level temperatures are very similar to those seen on Sep
14/15. Current forecast has heat index values in the 95-100F
range on Friday and in the middle 90s for Saturday. Will increase
the heat messaging across our services to raise awareness.

There will a great amount of convective activity to the west as the
synoptic front stalls over central MN. It is potentially a Maddox
synoptic frontal flash flood scenario with multiple rounds of
training rain there starting Saturday night. It appears this will
mainly stay to the west of the forecast area.

Saturday night through Wednesday...
The warm weather will continue for the beginning of this period,
with 925 mb temperatures in the 24-26C range leading to highs in
the upper 80s for much of the area. Guidance suggests some
showers/storms associated with a surface boundary draped southwest
to northeast across Minnesota could clip the very northwest edge
of the forecast area on Sunday. However, models have trended
slower with the eastward advancement of this front, so precip
could hold off until Sunday night into Monday. The boundary and a
low pressure system will slowly move through the area, providing
shower/storm chances through at least Tuesday. The 20.12Z GFS is a
bit faster, ending the precip by Tuesday evening, while the
20.00Z ECMWF keeps precip in the area until Wednesday morning.
Both models are then in general agreement with a trough axis and
much cooler air moving into the area at the end of the period,
with highs in the 60s for Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1253 PM CDT Wed Sep 20 2017

A band of BKN to OVC clouds associated with a surface cold front
will move eastward across the region this afternoon. MVFR ceilings
have been observed at KRST. At KLSE, however, ceilings should
remain just slightly above 3000 ft. Skies should begin to clear at
KRST after 20.19Z while winds switch from southwest to northwest
at 10 kt, with gusts to 15-20 kt. As the cold front moves through
KLSE, a line of scattered TSRA is expected to develop. This
development may occur over or just east of KLSE, so introduced a
period of VCTS from 20.21Z to 20.23Z.

As the cold front moves off to the east this evening, expect clear
skies and lighter winds at both TAF sites. Cannot rule out
development of BR or FG at KLSE overnight, but with drier air
moving in it seems more unlikely. The potential for BR or FG will
likely depend on if KLSE receives any rain this afternoon. The
cold front is forecast to stall south of the area tonight. Model
guidance suggests the development of an MVFR stratus deck just
south of the TAF sites. If these clouds do develop, it remains
uncertain if or when they would move over the TAF sites.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Baumgardt
LONG TERM...Baumgardt
AVIATION...Hollan
Hazardous weather outlook, Sep 20, 12:46 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
146 PM CDT Wed Sep 20 2017

IAZ010-011-029-030-MNZ096-WIZ017-029-034-041>044-053>055-061-
211200-
Winneshiek-Allamakee-Fayette-Clayton-Houston-Taylor-Clark-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
146 PM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Through Tonight

Scattered storms are expected to develop and slowly shift east this
afternoon and evening, mainly near and east of the Mississippi
River. A few storms may be strong to severe from 4 to 8 PM,
capable of damaging winds and isolated large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Sunday through Tuesday. It is too
early to discern if there is any severe threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over central and southwest
Wisconsin later this afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-211200-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Buffalo-Trempealeau-
146 PM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for portions of western
Wisconsin...northeast Iowa and southeast Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms are possible Sunday into Tuesday. It is too
early to discern if there would be a severe threat.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Hollan

In the hours before

Special weather statement, Sep 20, 1:25 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
225 PM CDT Wed Sep 20 2017

IAZ010-011-029-030-MNZ096-WIZ029-034-041>044-053>055-061-202130-
Winneshiek-Allamakee-Fayette-Clayton-Houston-Clark-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Caledonia, Neillsville, Black River Falls, La Crosse, Sparta,
Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien,
Richland Center, and Platteville
225 PM CDT Wed Sep 20 2017

...Scattered Storms Expected This Afternoon...

Thunderstorms will continue to develop across mainly parts of
eastern Iowa into central and southwest Wisconsin through the
afternoon.

If you have outdoor plans or activities this afternoon, be alert
that these storms could bring a brief lightning risk, in addition
to a quick downpour, hail, and gusty winds if they become strong
enough.

You are safer if you stay or move inside if these storms move
through your community. They should not last long. After school
outdoor activities should also be monitored in case of a lightning
or storm threat.

Shea
Special weather statement, Sep 20, 2:12 PM CST, 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT WED SEP 20 2017

WIZ042-043-202045-
Juneau-Monroe-
312 PM CDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUNEAU AND
EASTERN MONROE COUNTIES...

At 311 PM CDT, a strong thunderstorm was located near Tomah, moving
northeast at 40 mph.

Half inch hail is possible with this storm, along with dangerous
lightning.

If you are outdoors in Shennington, Tomah, and Oakdale, move indoors
until this storm passes.

LAT...LON 4412 8998 4413 9000 4412 9001 4410 9001
      4410 9002 4409 9003 4405 9002 4383 9047
      4397 9063 4413 9035 4425 9012
TIME...MOT...LOC 2011Z 230DEG 34KT 4396 9047

Shea

The radar

The La Crosse radar (KARX), 77 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Juneau

When
September 20, 2:38 PM CST
Where
Juneau County, 2.1 mi WNW of Cutler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.030, -90.270

Hail, Juneau

When
September 20, 2:45 PM CST
Where
Juneau County, 1.49 mi W of Necedah
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
44.030, -90.110

Quarter sized hail fell at the Necedah Wildlife Refuge.

Hail, Juneau

When
September 20, 2:59 PM CST
Where
Juneau County, 2.81 mi N of Necedah
Measured
0.75 in hail
Reported by
Public
Coordinates
44.070, -90.070

Hail, Adams

When
September 20, 3:00 PM CST
Where
Adams County, 1.59 mi SW of Strongs Prairie
Measured
1.5 in hail
Reported by
Public
Coordinates
44.056, -90.005

Golf ball sized hail was reported near the south end of Petenwell Lake.

Hail, Crawford

When
September 20, 5:30 PM CST
Where
Crawford County, Mt Sterling
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.320, -90.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718249, 718255, 718256, 718257, 718258.